Automorphisms of Curves

Conference paper
Part of the Springer Proceedings in Mathematics & Statistics book series (PROMS, volume 219)


This is a survey article concerning the groups of automorphisms of curves defined over algebraically closed fields of positive characteristic, their representations and applications to their deformation theory.



The authors were supported by the European Union (European Social Fund ESF) and Greek national funds through the Operational Program “Education and Lifelong Learning” of the National Strategic Reference Framework (NSRF) Research Funding Program: THALES: Reinforcement of the interdisciplinary and/or interinstitutional research and innovation. The authors would like to thank the referees for their suggestions on the improvement of the text. We would like to also thank Professor P. Roquette for introducing us to the fascinating subject of automorphisms of curves 25 years ago.


  1. 1.
    Adler, A.: The Mathieu group \(M_{11}\) and the modular curve \(X(11)\). Proc. Lond. Math. Soc. (3), 74(1), 1–28 (1997)Google Scholar
  2. 2.
    Bending, P., Camina, A., Guralnick, R.: Automorphisms of the modular curve. In: Progress in Galois Theory, Dev. Math. vol. 12, pp. 25–37. Springer, New York (2005)Google Scholar
  3. 3.
    Benson, D.: Representations of Elementary Abelian p-Groups and Vector Bundles (2015)Google Scholar
  4. 4.
    Bertin, J., Mézard, A.: Déformations formelles des revêtements sauvagement ramifiés de courbes algébriques. Invent. Math. 141(1), 195–238 (2000)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Bleher, F., Chinburg, T., Kontogeorgis, A.: On holomorphic differentials of curves (In preparation)Google Scholar
  6. 6.
    Bleher, F.M., Chinburg, T., Poonen, B., Symonds, P.: Automorphisms of Harbater-Katz-Gabber curves. Mathematische Annalen (to appear)Google Scholar
  7. 7.
    Borne, N.: Cohomology of \(G\)-sheaves in positive characteristic. Adv. Math. 201(2), 454–515 (2006)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Boseck, H.: Zur Theorie der Weierstrasspunkte. Math. Nachr. 19, 29–63 (1958)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Chevalley, C., Weil, A., Hecke, E.: Über das verhalten der integrale 1. gattung bei automorphismen des funktionenkörpers. Abh. Math. Semin. Univ. Hambg. (1934)Google Scholar
  10. 10.
    Chinburg, T., Guralnick, R., Harbater, D.: Oort groups and lifting problems. Compos. Math. 144(04), 849–866 (2008)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Cornelissen, G., Kato, F.: Equivariant deformation of Mumford curves and of ordinary curves in positive characteristic. Duke Math. J. 116(3), 431–470 (2003)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Cornelissen, G., Kato, F., Kontogeorgis, A.: Discontinuous groups in positive characteristic and automorphisms of Mumford curves. Math. Ann. 320(1), 55–85 (2001)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Daniel, G., Salvador, V.: Mathematics: Theory & Applications. Topics in the Theory of Algebraic Function Fields. Birkhäuser, Boston (2006)Google Scholar
  14. 14.
    Deligne, P., Mumford, D.: The irreducibility of the space of curves of given genus. Inst. Hautes Études Sci. Publ. Math. 36, 75–109 (1969)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Farkas, H.M., Kra, I.: Graduate Texts in Mathematics. Riemann surfaces, vol. 71. Springer, New York (1980)Google Scholar
  16. 16.
    García, A.: On Weierstrass points on Artin-Schreier extensions of \(k(x)\). Math. Nachr. 144, 233–239 (1989)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Gerritzen, L.: On non-archimedean representations of abelian varieties. Math. Ann. 196(4), 323–346 (1972)Google Scholar
  18. 18.
    Gerritzen, L., van der Put, M.: Lecture Notes in Mathematics. Schottky groups and Mumford curves, vol. 817. Springer, Berlin (1980)Google Scholar
  19. 19.
    Giulietti, M., Korchmáros, G.: Algebraic curves with a large non-tame automorphism group fixing no point. Trans. Amer. Math. Soc. 362(11), 5983–5983 (2010)Google Scholar
  20. 20.
    Giulietti, M., Korchmáros, G.: Nakajima’s remark on Henn’s proof. Electronic Notes Discret. Math. 40, 135–138 (2013)Google Scholar
  21. 21.
    Grothendieck, A.: Sur quelques points d’algèbre homologique. Tôhoku Math. J. 2(9), 119–221 (1957)MATHGoogle Scholar
  22. 22.
    Harbater, D.: Moduli of \(p\)-covers of curves. Comm. Algebra 8(12), 1095–1122 (1980)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Harris, J., Morrison, I.: Graduate Texts in Mathematics. Moduli of curves, vol. 187. Springer, New York (1998)Google Scholar
  24. 24.
    Hartshorne, R.: Graduate Texts in Mathematics. Algebraic geometry, vol. 52. Springer, New York (1977)Google Scholar
  25. 25.
    Hecke, E.: Über ein Fundamentalproblem aus der Theorie der elliptischen Modulfunktionen. Abh. Math. Sem. Univ. Hamburg 6(1), 235–257 (1928)MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Heinrich Matzat, B.: Ein Vortrag Ueber Weierstasspunkte (1975)Google Scholar
  27. 27.
    Henn, H.-W.: Funktionenkörper mit grosser Automorphismengruppe. J. Reine Angew. Math. 302, 96–115 (1978)MathSciNetMATHGoogle Scholar
  28. 28.
    Herrlich, F.: Die Ordnung der Automorphismengruppe einer \(p\)-adischen Schottkykurve. Math. Ann. 246(2), 125–130 (1979/1980)Google Scholar
  29. 29.
    Hirschfeld, J.W.P., Korchmáros, G., Torres, F.: Algebraic Curves over a Finite Field. Princeton Series in Applied Mathematics. Princeton University Press, Princeton (2008)CrossRefMATHGoogle Scholar
  30. 30.
    Hochschild, G., Serre, J.-P.: Cohomology of group extensions. Trans. Amer. Math. Soc. 74, 110–134 (1953)MathSciNetCrossRefMATHGoogle Scholar
  31. 31.
    Hurwitz, A.: Ueber algebraische gebilde mit eindeutigen transformationen in sich. Mathematische Annalen 41(3), 403–442 (1892)MathSciNetCrossRefMATHGoogle Scholar
  32. 32.
    Kani, E.: The Galois-module structure of the space of holomorphic differentials of a curve. J. Reine Angew. Math. 367, 187–206 (1986)MathSciNetMATHGoogle Scholar
  33. 33.
    Karanikolopoulos, S.: On holomorphic polydifferentials in positive characteristic. Math. Nachr. 285(7), 852–877 (2012)MathSciNetCrossRefMATHGoogle Scholar
  34. 34.
    Karanikolopoulos, S., Kontogeorgis, A.: Automorphisms of Curves and Weierstrass semigroups for Harbater-Katz-Gabber covers. SubmittedGoogle Scholar
  35. 35.
    Karanikolopoulos, S., Kontogeorgis, A.: Representation of cyclic groups in positive characteristic and Weierstrass semigroups. J. Number Theory 133(1), 158–175 (2013)MathSciNetCrossRefMATHGoogle Scholar
  36. 36.
    Karanikolopoulos, S., Kontogeorgis, A.: Integral representations of cyclic groups acting on relative holomorphic differentials of deformations of curves with automorphisms. Proc. Amer. Math. Soc. 142(7), 2369–2383 (2014)MathSciNetCrossRefMATHGoogle Scholar
  37. 37.
    Karrass, A., Pietrowski, A., Solitar, D.: Finite and infinite cyclic extensions of free groups. J. Austral. Math. Soc. 16, 458–466 (1973). Collection of articles dedicated to the memory of Hanna Neumann, IVGoogle Scholar
  38. 38.
    Kato, F., Kontogeorgis, A.: On the Galois-module structure of polydifferentials of Artin-Schreier-Mumford curves, modular and integral representation theory (In preparation)Google Scholar
  39. 39.
    Katz, N.M.: Local-to-global extensions of representations of fundamental groups. Ann. Inst. Fourier (Grenoble) 36(4), 69–106 (1986)MathSciNetCrossRefMATHGoogle Scholar
  40. 40.
    Köck, B.: Galois structure of Zariski cohomology for weakly ramified covers of curves. Amer. J. Math. 126(5), 1085–1107 (2004)MathSciNetCrossRefMATHGoogle Scholar
  41. 41.
    Köck, B., Tait, J.: Faithfulness of actions on Riemann-Roch spaces. Canad. J. Math. 67(4), 848–869 (2015)Google Scholar
  42. 42.
    Koeck, B., Kontogeorgis, A.: Quadratic differentials and equivariant deformation theory of curves. Annales de L’institut Fourier 62(3), 1015–1043 (2012)MathSciNetCrossRefMATHGoogle Scholar
  43. 43.
    Kontogeorgis, A.: Automorphisms of Fermat-like varieties. Manuscripta Math. 107(2), 187–205 (2002)MathSciNetCrossRefMATHGoogle Scholar
  44. 44.
    Kontogeorgis, A.: On the tangent space of the deformation functor of curves with automorphisms. Algebra Number Theory 1(2), 119–161 (2007)MathSciNetCrossRefMATHGoogle Scholar
  45. 45.
    Kontogeorgis, A.: Polydifferentials and the deformation functor of curves with automorphisms. J. Pure Appl. Algebra 210(2), 551–558 (2007)MathSciNetCrossRefMATHGoogle Scholar
  46. 46.
    Kontogeorgis, A.: The ramification sequence for a fixed point of an automorphism of a curve and the Weierstrass gap sequence. Math. Z. 259(3), 471–479 (2008)MathSciNetCrossRefMATHGoogle Scholar
  47. 47.
    Kontogeorgis, A., Rotger, V.: On abelian automorphism groups of Mumford curves. Bull. Lond. Math. Soc. 40(3), 353–362 (2008)MathSciNetCrossRefMATHGoogle Scholar
  48. 48.
    Kontogeorgis, A., Yang, Y.: Automorphisms of hyperelliptic modular curves \(X_0(N)\) in positive characteristic. LMS J. Comput. Math. 13, 144–163 (2010)MathSciNetCrossRefMATHGoogle Scholar
  49. 49.
    Lehner, J.: Discontinuous Groups and Automorphic Functions. Mathematical Surveys and Monographs. American Mathematical Society, Providence (1964)CrossRefMATHGoogle Scholar
  50. 50.
    Lehr, C., Matignon, M.: Automorphism groups for \(p\)-cyclic covers of the affine line. Compos. Math. 141(5), 1213–1237 (2005)MathSciNetCrossRefMATHGoogle Scholar
  51. 51.
    Leopoldt, H.-W.: Über die Automorphismengruppe des Fermatkörpers. J. Number Theory 56(2), 256–282 (1996)MathSciNetCrossRefMATHGoogle Scholar
  52. 52.
    Madden, D.J., Valentini, R.C.: The group of automorphisms of algebraic function fields. J. Reine Angew. Math. 343, 162–168 (1983)MathSciNetMATHGoogle Scholar
  53. 53.
    Manin, Yu., Drinfeld, V.: Periods of \(p\)-adic Schottky groups. J. Reine Angew. Math. 262/263, 239–247 (1973). Collection of articles dedicated to Helmut Hasse on his seventy-fifth birthdayGoogle Scholar
  54. 54.
    Marques, S., Ward, K.: Holomorphic differentials of solvable galois towers of curves over a perfect field. Preprint (2015). arXiv:1507.07023v2
  55. 55.
    Matignon, M., Rocher, M.: On smooth curves endowed with a large automorphism \(p\)-group in characteristic \(p> 0\). Algebra Number Theory 2, 887–926 (2008)Google Scholar
  56. 56.
    Mazur, B.: Deformation theory of Galois representations (in Modular forms and Fermat’s last theorem), pp. xx+582 (1997). Papers from the Instructional Conference on Number Theory and Arithmetic Geometry held at Boston University, Boston, MA, 9–18 Aug 1995Google Scholar
  57. 57.
    Monsky, P.: The automorphism groups of algebraic curves. Ph.D. Thesis University of Chicago (1962)Google Scholar
  58. 58.
    Morrison, I., Pinkham, H.: Galois Weierstrass points and Hurwitz characters. Ann. Math. (2). 124(3), 591–625 (1986)Google Scholar
  59. 59.
    Mumford, D.: An analytic construction of degenerating curves over complete local rings. Compositio Math. 24, 129–174 (1972)MathSciNetMATHGoogle Scholar
  60. 60.
    Nakajima, S.: Galois module structure of cohomology groups for tamely ramified coverings of algebraic varieties. J. Number Theory 22(1), 115–123 (1986)MathSciNetCrossRefMATHGoogle Scholar
  61. 61.
    Nakajima, S.: On abelian automorphism groups of algebraic curves. J. Lond. Math. Soc. (2). 36(1), 23–32 (1987)Google Scholar
  62. 62.
    Nakajima, S.: \(p\)-ranks and automorphism groups of algebraic curves. Trans. Amer. Math. Soc. 303(2), 595–607 (1987)MathSciNetMATHGoogle Scholar
  63. 63.
    Obus, A.: The (local) lifting problem for curves. 8 May 2011. arXiv:1105.1530
  64. 64.
    Obus, A., Wewers, S.: Cyclic extensions and the local lifting problem. Ann. Math. (2). 180(1), 233–284 (2014)Google Scholar
  65. 65.
    Poonen, B.: Varieties without extra automorphisms I: Curves. Math. Res. Lett. 7, 67–76 (2000)MathSciNetCrossRefMATHGoogle Scholar
  66. 66.
    Pop, F.: The Oort conjecture on lifting covers of curves. Ann. Math. (2). 180(1), 285–322 (2014)Google Scholar
  67. 67.
    Popp, H.: The singularities of the moduli schemes of curves. J. Number Theory. 1(1), 90–107 (1969)Google Scholar
  68. 68.
    Rajan, C.S.: Automorphisms of \(X(11)\) over characteristic \(3\) and the Mathieu group \(M_{11}\). J. Ramanujan Math. Soc. 13(1), 63–72 (1998)MathSciNetMATHGoogle Scholar
  69. 69.
    Ritzenthaler, C.: Automorphismes des courbes modulaires \(X(n)\) en caractéristique \(p\). Manuscripta Math. 109(1), 49–62 (2002)MathSciNetCrossRefMATHGoogle Scholar
  70. 70.
    Rocher, M.: Large \(p\)-groups actions with \(|g| /g^2 > 4/ (p^2-1)^2\). 22 Apr 2008. arXiv:0804.3494
  71. 71.
    Rocher, M.: Large \(p\)-group actions with a \(p\)-elementary abelian derived group. J. Algebra 321(2), 704–740 (2009)MathSciNetCrossRefMATHGoogle Scholar
  72. 72.
    Roquette, P.: The Riemann hypothesis in characteristic p, its origin and development I. The formation of the zeta-functions of Artin and of F.K. Schmidt. Hamburger Beitraege zur Gesichte der Mathematik, Mitt. Math. Ges. Hamburg. 21, 79–157 (2002)Google Scholar
  73. 73.
    Rzedowski-Calderón, M., Villa-Salvador, G., Madan, M.L.: Galois module structure of holomorphic differentials in characteristic \(p\). Arch. Math. (Basel) 66(2), 150–156 (1996)MathSciNetCrossRefMATHGoogle Scholar
  74. 74.
    Schlessinger, M.: Functors of Artin rings. Trans. Amer. Math. Soc. 130, 208–222 (1968)MathSciNetCrossRefMATHGoogle Scholar
  75. 75.
    Schmid, H.L.: Über die automorphismen eines algebraischen funktionenkörpers von primzahlcharakteristik. J. Reine Angew. Math. 179, 5–15 (1938)Google Scholar
  76. 76.
    Schneider, P.: Rigid-analytic \(L\)-transforms. Number theory, Noordwijkerhout 1983 (Noordwijkerhout, 1983). Lecture Notes in Mathematics, vol. 1068, pp. 216–230. Springer, Berlin (1984)Google Scholar
  77. 77.
    Sekiguchi, T., Suwa, N.: Théories de Kummer-Artin-Schreier-Witt. C. R. Acad. Sci. Paris Sér. I Math. 319(2), 105–110 (1994)Google Scholar
  78. 78.
    Sekiguchi, T., Suwa, N.: Théorie de Kummer-Artin-Schreier et applications. J. Théor. Nombres Bordeaux. 7(1), 177–189 (1995). Les Dix-huitièmes Journées Arithmétiques (Bordeaux, 1993)Google Scholar
  79. 79.
    Serre, J.-P.: Sur la topologie des variétés algébriques en caractéristique \(p\). In: Symposium Internacional de Topología algebraica International Symposium on Algebraic Topology, pp. 24–53. Universidad Nacional Autónoma de México and UNESCO, Mexico City (1958)Google Scholar
  80. 80.
    Stichtenoth, H.: Über die Automorphismengruppe eines algebraischen Funktionenkörpers von Primzahlcharakteristik. I. Eine Abschätzung der Ordnung der Automorphismengruppe. Arch. Math. (Basel) 24, 527–544 (1973)Google Scholar
  81. 81.
    Stichtenoth, H.: Über die Automorphismengruppe eines algebraischen Funktionenkörpers von Primzahlcharakteristik. II. Ein spezieller Typ von Funktionenkörpern. Arch. Math. (Basel) 24, 615–631 (1973)Google Scholar
  82. 82.
    Stichtenoth, H.: Graduate Texts in Mathematics. Algebraic Function Fields and Codes, vol. 254, 2nd edn. Springer, Berlin (2009)Google Scholar
  83. 83.
    Teitelbaum, J.T.: Values of \(p\)-adic \(L\)-functions and a \(p\)-adic Poisson kernel. Invent. Math. 101(2), 395–410 (1990)MathSciNetCrossRefMATHGoogle Scholar
  84. 84.
    Valentini, R.C., Madan, M.L.: Automorphisms and holomorphic differentials in characteristic \(p\). J. Number Theory 13(1), 106–115 (1981)MathSciNetCrossRefMATHGoogle Scholar
  85. 85.
    Ward, K.: Explicit galois representations of automorphisms on holomorphic differentials in characteristic \(p\). Finite Fields Appl. 44, 34–55 (2017)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  1. 1.Department of Mathematics & Applied MathematicsUniversity of CreteHeraklionGreece
  2. 2.Department of MathematicsNational and Kapodistrian University of AthensAthensGreece

Personalised recommendations